Hail, Pittsylvania
- When
- May 2, 1:50 PM EST
- Where
- Pittsylvania County, Gretna
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.950, -79.370
WDBJ TV relayed a report of one inch hail from a viewer in Gretna, Virginia.
A cold front situated across the Ohio Valley and extending into New England early on May 2nd began sagging south into an unstable air-mass during the afternoon and early evening. Scattered severe storms formed along this boundary, impacting a large portion of the Mid-Atlantic region, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front situated across the Ohio Valley and extending into New England early on May 2nd began sagging south into an unstable air-mass during the afternoon and early evening. Scattered severe storms formed along this boundary, impacting a large portion of the Mid-Atlantic region, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 12:40 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT MON MAY 2 2016 .SYNOPSIS... A WEAK COLD FRONT ACROSS THE OHIO VALLEY EARLY MONDAY MORNING WILL DRIFT SLOWLY THROUGH THE CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID-ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION. && .NEAR TERM /THROUGH TONIGHT/... AS 100 PM EDT MONDAY... WILL BE LAUNCHING AN 18Z RNK SOUNDINGS THIS AFTERNOON. ADJUSTED TEMPERATURES WITH LATEST OBS AND MODEL TRENDS. RAISED HIGH TEMPERATURES THIS AFTERNOON IN THE EAST A FEW DEGREES. SHAPED POPS FOR THIS AFTERNOON TOWARDS THE 4KM NAM. CONVECTION IS START TO DEVELOP ESPECIALLY ALONG THE SOUTHERN BLUE RIDGE AS EXPECTED WITH HRRR AND NAM. MORE CHANGES LATER THIS AFTERNOON. AS OF 954 AM EDT MONDAY... DENSE FOG ADVISORY CANCELLED FOR THIS MORNING. WIDESPREAD DENSE FOG HAS ENDED. LOW CLOUDS AND FOG LIFTING AND MIXING OUT THIS MORNING. FLASH FLOOD WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY INTO TUESDAY MORNING. MADE SOME ADJUSTMENTS IN TEMPERATURES AND DEW POINTS FOR LATER THIS MORNING INTO THIS AFTERNOON. PROGGED LIS AROUND MINUS 4 TO MINUS 6 AND CAPES ABOUT 1000 TO 2000 J/KG SUPPORT ACTIVE AFTERNOON WITH CONVECTION. THE LATEST DAY ONE SEVERE WEATHER OUTLOOK PLACES MUCH OF CWA IN A SLIGHT RISK. THE MAIN THREAT WILL BE GUSTY WINDS AND HAIL. LEANED POPS TOWARDS THE HIRESW- ARW AND HRRR FOR THIS AFTERNOON INTO TONIGHT. MORE CHANGES LATER THIS MORNING. AS OF 445 AM EDT MONDAY... AN ACTIVE 24 HOURS WEATHERWISE EXPECTED ACROSS THE CWA WITH THE MAIN CONCERNS BEING STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. OVERALL...EXPECTING GREATER THREAT FOR SEVERE TODAY THAN OBSERVED SUNDAY...ALONG WITH MORE WIDESPREAD RAINFALL. SYNOPTIC PATTERN FEATURES A WEAK COLD FRONT DRAPED ACROSS THE OHIO VALLEY INTO NEW ENGLAND. A SERIES OF UPPER-LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT BROAD UPPER LOW IN THE SOUTHWEST U.S. OVER THE NEXT 24 HOURS...THE FRONT WILL SAG SLOWLY SOUTHWARD IN RESPONSE TO REPEATED DISTURBANCES...ADDITIONAL CONVECTION WITH COLD POOL OUTFLOW...AND A STRENGTHENING UPPER LOW ALL THE WHILE JUST NORTH OF THE GREAT LAKES REGION. BY 00Z THIS EVENING...EXPECT THE FRONT TO EXTEND FROM EASTERN TN INTO EASTERN WV AND CENTRAL MD. EXPECTING AMPLE HEATING IN ADVANCE OF THE FRONT WHICH WILL PUSH CAPES IN EXCESS OF 2000 J/KG ACROSS MUCH OF THE CWA BY MID- LATE AFTERNOON. WITH DEWPOINTS IN THE LOW 60S AND PWATS NEARING 1.5 INCH AND AT LEAST WEAK SHEAR...AND A WEAKLY DIFFLUENT UPPER DISTURBANCE APPROACHING THE AREA FROM THE SOUTHWEST...CONDITIONS APPEAR FAVORABLE FOR A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. AS A RESULT...SPC HAS OUTLOOKED MUCH OF THE CWA FOR A SLIGHT RISK OF SEVERE TODAY AND TONIGHT. SHEAR/HELICITY IS NOT OVERLY IMPRESSIVE ACROSS THIS REGION...WITH THE BETTER OF SUCH LOCATED ACROSS NORTHERN VA/MD/DC AREA...WHERE SPC HAS INDICATED A 5 PERCENT RISK OF TORNADOES. MAIN THREATS IN OUR AREA...AS IT HAS BEEN THE PAST FEW DAYS...SHOULD BE HAIL AND SOME WIND DAMAGE WITH DCAPES APPROACHING 1000 J/KG BY AFTERNOON. 500MB TEMPS ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE FREEZING LEVEL IS RELATIVELY LOW. THE OTHER CONCERN WILL BE HEAVY RAINFALL WITH ANY TRAINING OF STORMS. THIS ISSUE IS ADDRESSED BELOW IN THE HYDROLOGY SECTION. MODELS IN FAIRLY GOOD AGREEMENT ON TIMING OF THE HEAVIER PRECIPITATION AND CONVECTION...GENERALLY HOLDING OFF UNTIL MID TO LATE AFTERNOON AS A SHORT WAVE MOVES INTO MIDDLE TN/NORTHERN AL. THUS...WE SHOULD SEE SHOWERS/THUNDERSTORMS INCREASING AFTER 18Z FROM THE SOUTHWEST...SPREADING NORTHEAST INTO THE CWA DURING THE LATE AFTERNOON/EVENING...SPREADING SLOWLY EAST OVERNIGHT. INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. THE GREATEST THREAT FOR SEVERE AND FLASH FLOODING WILL BE IN THE 22Z-04Z TIME FRAME. WITH NO WEDGE IN PLACE TODAY AND SOME INSOLATION EXPECTED...ESPECIALLY EASTERN AREAS...HAVE LEANED TOWARD THE WARM SIDE OF GUIDANCE. TEMPS SUN WERE QUITE WARM AS THE WEDGE BROKE MUCH EARLIER THAN EXPECTED...AND WITH 850MB TEMPS HOVERING NEAR +12C AGAIN TODAY...IT SHOULD BE QUITE WARM...70S WEST TO LOWER 80S EAST. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... AS OF 345 AM EDT MONDAY... A COLD FRONT WILL PUSH EASTWARD OVER THE MID ATLANTIC...WHICH WILL BRING ANOTHER ROUND OF SHOWERS FOR MOST OF THE CWA. SOUTHSIDE VIRGINIA AND THE NORTHWEST NORTH CAROLINA PIEDMONT COULD SEE SOME CHANCES OF THUNDERSTORMS WITH LINGERING INSTABILITY PRESENT...DUE TO HIGH TEMPERATURES REACHING THE MID 70S IN THIS AREA. THE COLD FRONT FINALLY MOVES TOWARD THE COAST BY TUESDAY NIGHT...WHICH WILL ALLOW LOW TEMPERATURES TO DROP INTO THE MID 40S TO THE MID 50S. BY WEDNESDAY..A DEEP UPPER LEVEL TROUGH SHOULD APPROACH FROM HUDSON BAY IN CANADA TOWARD THE MID ATLANTIC. THE MODELS INSIST THAT THE UPPER LEVEL TROUGH WILL CLOSE OFF INTO A CUT OFF LOW DURING THURSDAY...WHILE ANOTHER CUT OFF LOW DEVELOPS ALONG THE CALIFORNIA COAST. WITH AN UPPER LEVEL RIDGE FIRMLY ENTRENCHED OVER THE PLAINS BETWEEN THE TWO LOWS...THIS OMEGA BLOCK PATTERN SHOULD BLOCK THE ATMOSPHERIC FLOW ACROSS THE UNITED STATES. DUE TO THE CLOSED LOW OVERHEAD...EXPECT GENERALLY CLOUDY SKIES...PERIODS OF SHOWERS WITH SOME PATCHY DRIZZLE AND FOG...AND BELOW NORMAL TEMPERATURES. OVERALL...IT CERTAINLY WILL NOT FEEL LIKE THE FIRST WEEK OF MAY TOWARD THE END OF THIS WORK WEEK. && .LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 400 PM EDT SUNDAY... TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS. CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO ROUND. OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT MODERATING. THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK. ATTM...WEEKEND AS A WHOLE LOOKS DRY. WE HAVE A SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT CONFIDENT THERE WILL BE MUCH COVERAGE. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 140 PM EDT MONDAY... POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN PLAINS UPPER LOW. SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA. MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY MORNING. VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION. THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY. THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS TUESDAY. MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING. EXTENDED AVIATION DISCUSSION... THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...PW LONG TERM...PM AVIATION...KK/RAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 554 AM EDT MON MAY 2 2016 NCZ001>006-018>020-VAZ007-009>013-015>020-032-033-043-058-059- WVZ042>044-031100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-HALIFAX- CHARLOTTE-MERCER-SUMMERS-MONROE- 554 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-022>024-034-035-044>047-031100- MONTGOMERY-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM- 554 AM EDT MON MAY 2 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ507-508-031100- EASTERN GREENBRIER-WESTERN GREENBRIER- 554 AM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOME OF WHICH COULD BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH THE PERIOD IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT MON MAY 2 2016
VAZ033-043>045-058-021900-
HENRY-HALIFAX-CAMPBELL-PITTSYLVANIA-FRANKLIN-
208 PM EDT MON MAY 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PITTSYLVANIA...SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY...
SOUTHERN CAMPBELL...NORTHWESTERN HALIFAX AND NORTHERN CITY OF
MARTINSVILLE COUNTIES...
AT 206 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM JUST NORTH OF MARTINSVILLE TO NORTHERN PITTSYLVANIA
COUNTY.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3684 7903 3675 7946 3669 7995 3695 7967
3703 7950 3701 7948 3702 7946 3704 7948
3710 7935 3721 7889
TIME...MOT...LOC 1806Z 247DEG 22KT 3698 7926 3694 7952 3677 7980
PHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT MON MAY 2 2016 VAZ017-032-033-021900- FLOYD-PATRICK-FRANKLIN- 228 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PATRICK...WEST CENTRAL FRANKLIN AND EAST CENTRAL FLOYD COUNTIES... AT 228 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY KNOB SUMMIT... MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ENDICOTT. LAT...LON 3679 8029 3685 8036 3697 8021 3692 8008 TIME...MOT...LOC 1828Z 229DEG 19KT 3684 8029 DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT MON MAY 2 2016 NCZ001-002-VAZ015-021900- ASHE-ALLEGHANY-GRAYSON- 235 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE AND SOUTH CENTRAL GRAYSON COUNTIES... AT 235 PM EDT...A STRONG THUNDERSTORM WAS NEAR JEFFERSON...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUTH OF WILSON... SCOTTVILLE... BRIDLE CREEK... PINEY CREEK... AND TWIN OAKS. LAT...LON 3640 8141 3648 8149 3666 8130 3656 8111 TIME...MOT...LOC 1835Z 229DEG 25KT 3646 8142 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT MON MAY 2 2016
VAZ007-WVZ042-021900-
TAZEWELL-MERCER-
237 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND SOUTHWESTERN MERCER COUNTIES...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR TIPTOP...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND BOISSEVAIN.
LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
3731 8140 3732 8139 3732 8137 3734 8136
3737 8124 3724 8122 3723 8124 3722 8125
3722 8152
TIME...MOT...LOC 1837Z 260DEG 25KT 3726 8147
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT MON MAY 2 2016
VAZ033-034-021915-
BEDFORD-FRANKLIN-
242 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FRANKLIN AND SOUTH CENTRAL BEDFORD COUNTIES...
AT 241 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
MONETA...
PENHOOK...
NORTH SHORE...
AND WESTLAKE CORNER.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3705 7991 3720 7961 3704 7952 3705 7954
3705 7955 3704 7955 3704 7956 3703 7956
3704 7959 3700 7961 3698 7987
TIME...MOT...LOC 1841Z 256DEG 24KT 3702 7983
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT MON MAY 2 2016
NCZ018-021915-
WATAUGA-
249 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WATAUGA COUNTY...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS OVER BANNER ELK...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
FOSCOE...
AND SUGAR GROVE...
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3634 8177 3634 8173 3633 8171 3623 8158
3612 8181 3616 8183 3619 8186 3619 8188
3621 8190
TIME...MOT...LOC 1847Z 227DEG 25KT 3616 8188
DSThe Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
WDBJ TV relayed a report of one inch hail from a viewer in Gretna, Virginia.
Public reports hail up to 1.5 inches near Ferrum, Virginia.
Thunderstorm winds resulted in the downing of multiple trees along Route 501 near the Rockbridge and Amherst County Line.
Thunderstorm winds brought down a tree along Malmaison Road in Blairs, Virginia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637761, 637763, 637765, 637766, 637768, 637771, 637772, 637773, 637774, 637775, 637776, 637777, 637797, 637778, 637779, 637780, 637801, 637781, 637782, 637783.